Saturday, August 23, 2014
Topical Steroid Withdrawal
New personal piece that shows how I've been physically feeling lately.
So. I haven’t been posting much artwork these days. There’s a good explanation for this.
For the past three months I’ve been battling against Topical Steroid Withdrawal (aka TSW). I do not recommend googling images of this, but if you do, be forewarned. It’s not pretty. TSW is not a well-known thing and this doesn’t happen to everyone. It occurs after heavily using a topical steroid cream on areas of the skin, usually in cases of eczema. I’ve had eczema all my life. Usually used Over-The-Counter hydro-cortisone creams and for the most part, I grew out of it in High School to college. But a really persistent area on my hands refused to go away.
I decided to visit a dermatologist this year and she prescribed me a stronger topical steroid cream. Needless to say, I used it, and it worked. …For a total of about 1-2 months. I started slathering more of this cream on my hands in hopes of remedying my returning problem, but my eczema came back, even worse than ever. In fact, it started spreading to areas of my body that I’d never had eczema before. Over the next few weeks, I tapered off this prescription cream, and was left with red, horrifically itchy skin across my entire body. The entire length of my arms, my entire torso, down my back, my legs, my throat and back of neck, with the worst area being my hands.
This is not a normal eczema/allergy-induced itch. I want you to imagine fire ants constantly crawling and biting under your skin. It doesn’t go away. And you can continue scratching, even until you reach blood and bone, and you still cannot stop scratching. You actually feel like you’re losing sanity. There are so many side effects that come with this and here are some of what I’ve experienced so far:
- Red Sleeve Syndrome (entire length of arms turn red and raw, stopping at the wrist)
- Raw, bloody, oozing skin
- Intense fatigue/constantly tired
- dry flaking skin
- sensitivity to foods you were never allergic to before
-swollen, painful skin
- random pangs of pain/nerve pain
- lichenification of skin (aka elephant skin, swolling with wrinkles)
- hot/burning like feeling from skin
List goes on and on. The cure is stopping all topical steroid creams and giving the body time to recover from it’s addiction to steroids. The only problem: recovery time can be somewhere on average between 9-18 months. People drop out of school or work for months at a time because this can be incredibly debilitating. I was lucky enough to stumble across ITSAN and their very friendly forums of other individuals going through the same thing.
For now, I’ll try to draw and post when I can, but for the most part, I’m dedicating my raw/bloody hands to drawing at my full-time job and resting when I am at home. Wish me luck on a hopefully more speedy recovery!
Posted by Kim Herbst at 8:20 PM
Labels: dermatologist, doodles, drawing, eczema, illustration, sketches, skin conditions, topical steroid withdrawal, tsw
Subscribe to: Post Comments (Atom)
Post a Comment